Alert archive / California / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 42, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 19, 2016, 3:17 PM PDT for Riverside County, California. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 19, 2016, 3:17 PM PDT (22:17 UTC)
- Expired
- Aug 19, 2016, 3:45 PM PDT
- In force
- 28 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
County Riverside County, CA
The radar
The Yuma radar (KYUX), 151 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 10.3 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1409 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- -57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
332 WUUS55 KPSR 192217 SVRPSR CAC065-192245- /O.NEW.KPSR.SV.W.0042.160819T2217Z-160819T2245Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PHOENIX AZ 317 PM PDT FRI AUG 19 2016 THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RIVERSIDE COUNTY IN SOUTHERN CALIFORNIA... ALONG INTERSTATE 10 NEAR DESERT CENTER. * UNTIL 345 PM PDT * AT 316 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR DESERT CENTER...AND MOVING NORTHWEST AT 5 MPH. * LOCATIONS IMPACTED INCLUDE... DESERT CENTER. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3372 11528 3355 11538 3362 11565 3386 11551 TIME...MOT...LOC 2216Z 116DEG 5KT 3368 11544 $$ AD
2 follow-up statements
299 WWUS55 KPSR 192231 SVSPSR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 331 PM PDT FRI AUG 19 2016 CAC065-192245- /O.CON.KPSR.SV.W.0042.000000T0000Z-160819T2245Z/ RIVERSIDE CA- 331 PM PDT FRI AUG 19 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM PDT FOR RIVERSIDE COUNTY...ALONG INTERSTATE 10 NEAR DESERT CENTER. AT 330 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WIND IN EXCESS OF 60 MPH AND HEAVY RAIN. THIS STORM WAS LOCATED NEAR DESERT CENTER...MOVING NORTHWEST AT 5 MPH. LOCATIONS IMPACTED INCLUDE... DESERT CENTER. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3372 11528 3355 11538 3362 11565 3386 11551 TIME...MOT...LOC 2230Z 116DEG 5KT 3369 11546 $$ AD
136
WWUS55 KPSR 192242
SVSPSR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
342 PM PDT FRI AUG 19 2016
CAC065-192252-
/O.EXP.KPSR.SV.W.0042.000000T0000Z-160819T2245Z/
RIVERSIDE CA-
342 PM PDT FRI AUG 19 2016
...THE SEVERE THUNDERSTORM WARNING FOR RIVERSIDE COUNTY WILL EXPIRE
AT 345 PM PDT...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER HEAVY
RAIN AND FLOODING IS STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3372 11528 3355 11538 3362 11565 3386 11551
TIME...MOT...LOC 2238Z 116DEG 5KT 3369 11546
$$
ADWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 2:10 PM PDT, 1 hour 7 minutes earlier.
Area forecast discussion, Aug 19, 2:10 PM PDT, 1 hour 7 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 210 PM MST FRI AUG 19 2016 .SYNOPSIS... Temperatures will remain near to slightly above the seasonal average through early next week. Modest moisture levels will persist through the weekend, and into early next week, with occasional spotty thunderstorm chances. The primary threats from any of these storms will be gusty winds, patchy blowing dust, and very isolated heavy rainfall. The passage of a weather system during the middle of next week should allow some warming and drying across the region. && .DISCUSSION... Tonight through Monday... After another active late night/early morning period, we are seeing a break in the thunderstorm activity at this hour across most of our cwa. The shortwave that moved across our cwa last night/early this morning is now moving off to our east. In its wake, we are seeing a bit of convergent flow across south-central and SW AZ (as seen on the latest SPC 500mb mesoscale analysis). This convergent flow is likely keeping convective development from occurring over this region at this time. Further west, in more favorable flow aloft ahead of the next shortwave that is just now ejecting eastward out of a quasi- stationary upper low that continues to spin just off the southern CA coast, we are now starting to see a few storms developing over Joshua Tree NP. As far as the forecast for the rest the afternoon through tonight is concerned, it appears that subsidence aloft will likely inhibit convective development over south-central AZ this afternoon/evening. On the other hand, a combination of greater low-level moisture (sfc dewpoints up in the 60s), the presence of a weak jet max, and an approaching shortwave is expected to enhance chances for storms across SW AZ and SE CA, especially around the Yuma area. In fact, the latest SPC mesoscale analysis is showing a MLCAPE bullseye of 1000 J/kg or greater over that region. Thus, have raised pops for that region for the evening/overnight hours. As far as South-Central AZ is concerned, the presence of a bit of a cap between 600 and 700 mb and less available moisture through the column means that it will likely take some rather robust outflows from the north to produce any thunderstorms, thus keeping pops over that region well down in the slight chance range. There is growing evidence that thunderstorm activity will become more expansive Saturday afternoon along the Mogollon Rim and White Mountains as the moisture axis shifts east ahead of the main positively tilted trough. Certainly, much of Gila County would stand to receive better convective coverage under such an evolution, but once again signals are mixed whether outflow boundaries would be sufficient to spark organized storms at lower elevations. Much of the activity Saturday may be dependent on storm scale evolution tonight and potential modification of the environmental moisture profiles. Should deeper 10 g/kg mixing ratios materialize in the face of steep outflow boundaries, then storm formation would be favored although ensemble means are still not optimistic. Tuesday through next Friday... Operational models continue to show the aforementioned positively tilted trough reinforced by upstream energy sweeping through the forecast area in the strong westerly flow next Tuesday. While the approach of the wave and height falls could spur a convectively active period Monday afternoon/evening, this shortwave passage should also act to scour the remaining residual moisture east for the forecast area and place the entire region into subsident NW flow. With agreement among the majority of medium range models and conceptual pattern recognition, the middle of next week should be convectively inactive with temperatures warming moderately. && .AVIATION... South-Central Arizona Including KPHX, KIWA, and KSDL: Breezy westerly component winds are in store today with afternoon and early evening gusts of 17 to 20 kts. There is a slight chance of rain showers and thunderstorms this afternoon and tonight although there was not enough confidence on their likelihood and exact timing to include them in the TAFS. Outflow boundaries, most likely from the west or north from distant storms, could also produce some occasionally gusty winds this afternoon and tonight. Skies will be partly cloudy with occasional mid to high cloud cigs developing this evening from 10 to 25K ft. There is also a slight chance that isolated patchy dust could reduce some slant range visibilities this afternoon and evening. Southeast California/Southwest Arizona including KIPL and KBLH: Skies will be clear to partly cloudy with few to sct mid and high level clouds along with light and variable and westerly component winds. There is also a slight chance of thunderstorms although there was not enough confidence on their likelihood and timing to include them in the TAFS. Outflows from distant thunderstorms this afternoon and evening could also produce variable gusty winds and a slight chance of reduced slant range visibilities due to patchy dust. Aviation Discussion not updated for amended TAFs. && .FIRE WEATHER... Monday through Friday... An upper level trough tracking across the region from the west will bring a chance of thunderstorms and wetting rain from Monday evening through Tuesday morning from the south central deserts to the high country. Maximum temperatures will be near normal during the period except for Tuesday when they will dip to slightly below normal. Some drying on Wednesday will cause minimum RH levels to fall to 13 to 16 percent range in SE CA and the 15 to 21 percent range elsewhere on Wednesday before recovering slightly on Thursday and Friday. Expect gusty outflow winds from isolated to scattered thunderstorms Monday evening and Tuesday morning along with breezy westerly winds Tuesday afternoon with gusts of 17 to 22 mph. Overnight recoveries will be fair in southeast CA to good elsewhere. && .FIRE WEATHER... Sunday through Thursday... Very typical mid August temperatures will persist through the most of next week, with drier westerly flow gradually displacing moisture and thunderstorm chances. Wetting rain chances will favor central Arizona early in the week with little chance of any showers by the middle of the week. Minimum humidity levels will range from 15 to 20 percent at lower elevations to 20 to 30 percent over mountainous terrain. Overnight recovery will be good to excellent. Aside from stronger wind gusts near thunderstorms, only occasional upslope gustiness will prevail. && .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report based on standard operating procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && Visit us on Facebook...Twitter...and at weather.gov/phoenix DISCUSSION...Percha/MO AVIATION...Sawtelle FIRE WEATHER...Sawtelle
In the hours before
Special weather statement, Aug 19, 12:46 PM PDT, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
1246 PM PDT FRI AUG 19 2016
CAZ030-192030-
JOSHUA TREE NATIONAL PARK CA-
1246 PM PDT FRI AUG 19 2016
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
RIVERSIDE COUNTY
UNTIL 130 PM PDT
AT 1245 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES SOUTH OF WEST WIND AERO...OR 14 MILES SOUTH OF TWENTYNINE
PALMS...MOVING EAST AT 5 MPH.
WINDS IN EXCESS OF 40 MPH...BRIEF HEAVY RAIN...AND PEA-SIZED HAIL
WILL BE POSSIBLE WITH THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF RIVERSIDE COUNTY.
LAT...LON 3403 11600 3404 11584 3403 11583 3381 11581
3384 11606 3402 11608
TIME...MOT...LOC 1945Z 264DEG 5KT 3394 11599
MPSpecial weather statement, Aug 19, 3:06 PM PDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 306 PM PDT FRI AUG 19 2016 CAZ032-192300- RIVERSIDE COUNTY/EASTERN DESERTS CA- 306 PM PDT FRI AUG 19 2016 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... RIVERSIDE COUNTY ...INTERSTATE 10 NEAR DESERT CENTER. UNTIL 400 PM PDT AT 304 PM PDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS NEAR DESERT CENTER. THESE STORMS WERE NEARLY STATIONARY AND CAPABLE OF PRODUCING WIND GUSTS BETWEEN 40 TO 50 MPH...AND BRIEF HEAVY RAIN. LOCATIONS IMPACTED INCLUDE... DESERT CENTER. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3374 11495 3344 11499 3345 11556 3381 11557 TIME...MOT...LOC 2204Z 092DEG 2KT 3368 11543 HV
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 5:32 PM PDT | Special Weather Statement | PSR | Imperial | 43 min |
| Aug 18, 9:22 PM PDT | Areal Flood Advisory | PSR | Riverside | 3 hr |
| Aug 18, 10:11 PM PDT | Blowing Dust Advisory | PSR | 3 hr | |
| Aug 19, 12:46 PM PDT | Special Weather Statement | PSR | Riverside | 44 min |
| Aug 19, 1:49 PM PDT | Areal Flood Advisory | PSR | Riverside | 116 min |
| Aug 19, 3:25 PM PDT | Areal Flood Advisory | PSR | Riverside | 65 min |
Nearby
Severe Thunderstorm Warnings in California, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.